Your patient gets this rash, what’s the diagnosis?

October 17, 2013

Two weeks after being started on carbamazepine, the patient develops this rash associated with itching and facial swelling. What’s the diagnosis? (Hint: look at the complete blood count differential)

This patient has drug reaction with eosinophilia and systemic symptoms (DRESS). DRESS is an immune response seen most commonly with certain drugs including anticonvulsants (lamotrigine, carbamazepine and phenytoin) and allopurinol. The diagnosis is usually made with a rash (such as in the picture) combined with eosinophilia and end-organ dysfunction (renal failure, transaminitis or lung involvement). Many other organs can be less commonly affected.

Treatment involves first stopping the offending drug then steroids if there is any end-organ involvement such as renal failure.

This patient had mild renal failure and liver involvement. He was started on steroids and saw an improvement in the first couple days. Interestingly, you see that this patient’s rash is worse in sun exposed regions including where he wore his watch. Often times sun hypersensitivity should make you think of other diagnoses such as lupus. However, this patient had no other signs or lab findings to suggest this.

Subscribe to our mailing list

 

Related Pages

  • Can you diagnose the cause of the patient’s lymphedema?

    Neurofibromatosis Type-1 (NF-1) can have a number of clinical exam findings. A hallmark of NF-1 are the tumors that can be anywhere (most commonly cutaneous). However, if deeper, they can lead to lymphatic obstruction as seen in our patient.

  • A patient asks you… what is this?

    The Stanford Medicine 25 website recently passed 500,000 total visits and 375,000 unique visits since our initial launch in February, 2012. We just wanted to thank everyone for all the support!…

  • Your patient gets this rash, what’s the diagnosis?

    DRESS is an immune response seen most commonly with certain drugs including anticonvulsants (lamotrigine, carbamazepine and phenytoin) and allopurinol. The diagnosis is usually made with a rash (such as in the picture) combined with eosinophilia and end-organ dysfunction (renal failure, transaminitis or lung involvement). Many other organs can be less commonly affected.